Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & ISI's SCI  
Users online: 1239  
Home | Subscribe | Feedback | Login 
About Latest Articles Back-Issues Article Submission Resources Sections Etcetera Contact
 
  NAVIGATE Here 
  Search
 
  
 RESOURCE Links
 ::  Similar in PUBMED
 ::  Article in PDF (344 KB)
 ::  Citation Manager
 ::  Access Statistics
 ::  Reader Comments
 ::  Email Alert *
 ::  Add to My List *
* Registration required (free) 

  IN THIS Article
 ::  References
 ::  Article Figures

 Article Access Statistics
    Viewed1182    
    Printed19    
    Emailed0    
    PDF Downloaded22    
    Comments [Add]    

Recommend this journal


 


 
  Table of Contents     
LETTER
Year : 2016  |  Volume : 62  |  Issue : 2  |  Page : 136-137

Tumefactive demyelination following herbal supplement use: Cause or coincidence?


Department of Neurology and Neurotherapeutics, University of Texas Southwestern Medical Center, Dallas, Texas, USA

Date of Web Publication15-Apr-2016

Correspondence Address:
D Dubey
Department of Neurology and Neurotherapeutics, University of Texas Southwestern Medical Center, Dallas, Texas
USA
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0022-3859.180577

Rights and Permissions




How to cite this article:
Dubey D, Golden E, Suss A, Cano C A, Krishnan G, Stuve O. Tumefactive demyelination following herbal supplement use: Cause or coincidence?. J Postgrad Med 2016;62:136-7

How to cite this URL:
Dubey D, Golden E, Suss A, Cano C A, Krishnan G, Stuve O. Tumefactive demyelination following herbal supplement use: Cause or coincidence?. J Postgrad Med [serial online] 2016 [cited 2019 Jun 18];62:136-7. Available from: http://www.jpgmonline.com/text.asp?2016/62/2/136/180577


Sir,

A 32-year-old male presented with right-sided facial droop (lower-half) and dysarthria. He reported onset of speech changes approximately 1 week prior to presentation. On the day of presentation he noticed the right-sided facial droop. He reported rhinorrhea and mild cough 1 week prior to the onset of dysarthria as well. On a detailed review of his dietary and medication history the patient reported taking an herbal medication called Hyland Restful Legs ® for restless leg syndrome for the last 6 weeks.

Magnetic resonance imaging (MRI) brain with contrast showed three open ring-enhancing lesions, one within the right parietal lobe and two located within the left frontoparietal lobe [Figure 1]a and b. On T2-weighted images a hypointense rim surrounding the large right parietal lesion was also seen [Figure 1]c. MRI spine was unremarkable. Magnetic resonance (MR) spectroscopy with voxels over the left frontoparietal lobe lesion showed minimally decreased 1-naphthaleneacetic acid (NAA) levels and minimally increased choline without any significant decrease in the NAA/choline ratio. This combination of decreased NAA and increased choline was considered to be consistent with the acute phase of a demyelination. Cerebrospinal fluid (CSF) protein, total nucleated cells, oligoclonal bands, IgG synthesis rate, IgG index, and CSF flowcytometry were unremarkable. Based on the clinical presentation and the appearance of the lesions on MRI diagnosis of Tumefactive demyelinating lesions (TDLs) was made. The patient was initiated on 1 g methylprednisolone daily for 5 days. MRI brain brain obtained following completion of high dose corticosteroids showed minimal enlargement of ring enhancing lesion [Figure 1]d. Patient received five sessions of plasmapheresis with complete resolution of clinical symptoms.
Figure 1: Serial brain MRI scans of the patient. First MRI of brain on presentation showed gadolinium-enhancing lesions (a and b) and a T2 hyperintense lesions with perilesional hypontense rim (c). Second MRI of brain obtained prior to initiation of plasmapheresis showed minimal enlargement of the contrast-enhancing lesion (d)

Click here to view


A causal relationship between treatment with herbal supplement and TDL is possible, as there is a close temporal relationship between its oral administration and onset of neurological symptoms. Other investigators previously reported the occurrence of acute disseminated encephalomyelitis (ADEM) following the administration of plant extracts (echinacea angustifolia D2, aconitum D4, lachesis D8). [1],[2]

The supplement, Hyland Restful Legs ® , used by the patient in this study has many active ingredients including arsenicum album, lycopodium, pulsatilla, rhus toxicodendron, and zincum metallicum. [3] As per the manufacturer, this medication has no major adverse effects or drug interactions, although it is opaque as to what data or assessments these statements are based on. Clearly, some of the ingredients in this herbal supplement have been associated with immune regulation. Sun et al. compared saponins from root extract of Pulsatilla chinesis with Quil A spanonins for potential adjuvant activity in mice immunized with Ovalbumin (OVA). [4] These investigators identified increased OVA-specific antibody levels (IgG, IgG1, IgG2a), OVA induced splenocyte proliferation, serum TNF-α, and IL-2 levels in the Pulsatilla saponins treated group. These findings suggest that Pulsatilla extract may promote T helper type-1 (Th1) cell response against certain antigens.

Additionally, glycoprotein isolated from this plant (RVS glycoprotein) has been shown to have inhibitory activity of T-helper type 2 (Th2) cytokines (IL-4 and -10) in bisphenol A-stimulated primary cultured mouse lymphocytes. Suppression of Th2 cytokines, especially IL-10, may promote a proinflammatory cytokine profile. Therefore, pulsatilla and rhus toxicodendron have the potential to precipitate immune-mediated response, especially following a probable viral infection as in our patient. It is possible that the proinflammatory response to probable viral prodrome was potentiated by the ingredients of the herbal supplement leading to development demyelinating pathology. Based on Naranjo algorithm, there is a possible causal relationship between Hyland Restful Legs ® and TDL. [5]

Due to the widespread use of herbal supplement, a thorough evaluation of their safety and efficacy is required. Physicians should consider that the immune regulatory properties of some of the herbal supplements may play a potential role in the pathogenesis of TDL, multiple sclerosis (MS), and related disorders. The investigation of these agents may help us understand the etiopathogenesis of immune mediated demyelinating conditions, including ADEM or MS.

Financial support and sponsorship

Nil.

Conflict of interest

There are no conflicts of interest.

 
 :: References Top

1.
Kostianovsky A, Maskin P, Noriega MM, Soler C, Bonelli I, Riley CS, et al. Acute demyelinating disease after oral therapy with herbal extracts. Case Rep Neurol 2011;3:141-6.  Back to cited text no. 1
    
2.
Schwarz S, Knauth M, Schwab S, Walter-Sack I, Bonmann E, Storch-Hagenlocher B. Acute disseminated encephalomyelitis after parenteral therapy with herbal extracts: A report of two cases. J Neurol Neurosurg Psychiatry 2000;69:516-8.  Back to cited text no. 2
    
3.
Hyland's Homeopathic. Hyland's Homeopathic Restful Legs. Online Source. Last updated 2013. [Last accessed on 2015 Sep 11].  Back to cited text no. 3
    
4.
Sun Y, Liu J, Yu H, Gong C. Isolation and evaluation of immunological adjuvant activities of saponins from the roots of Pulsatilla chinensis with less adverse reactions. Int Immunopharmacol 2010;10: 584-90.  Back to cited text no. 4
    
5.
Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45.  Back to cited text no. 5
[PUBMED]    


    Figures

  [Figure 1]



 

Top
Print this article  Email this article
 
Online since 12th February '04
2004 - Journal of Postgraduate Medicine
Official Publication of the Staff Society of the Seth GS Medical College and KEM Hospital, Mumbai, India
Published by Wolters Kluwer - Medknow